Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

August 4, 2012Labette County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 4, 2012, 4:44 PM CDT for Labette County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 4:44 PM CDT (21:44 UTC)
Expired
Aug 4, 2012, 5:15 PM CDT
In force
31 min
Issued by
NWS Wichita, KS

County Labette County, KS

The radar

The Tulsa radar (KINX), 103 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WWUS83 KICT 042144
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT AUG 4 2012

KSZ100-042215-
LABETTE-
444 PM CDT SAT AUG 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF CHETOPA...OR 24 MILES SOUTH OF 
PARSONS...AND MOVING EAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3699 9508 3700 9524 3708 9526 3712 9507
      3700 9507
TIME...MOT...LOC 2144Z 258DEG 16KT 3701 9512

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:24 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 4, 3:24 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT SAT AUG 4 2012

.DISCUSSION...
FORECAST CHALLENGES...POST-FRONTAL PRECIP CHANCES/TRENDS THROUGH
THE EVENING...THEN PRECIP CHANCES LATER IN THE COMING WEEK.

TONIGHT-MONDAY
A STRONG AND WELCOME COLD FRONT CONTINUES TO MAKE ITS WAY SOUTH
ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS AT MID-AFTERNOON. THE
EXCESSIVE HEAT WARNING EXPIRATION OF 7 PM LOOKS FINE FOR THE
REMAINING COUNTIES ALONG THE OKLAHOMA BORDER...WITH COOLER AIR
CONTINUING TO ADVECT SOUTH ACROSS THE FORECAST TONIGHT. THE GUSTY
NORTH WINDS BEHIND THE FRONT WILL ALSO DIMINISH THIS EVENING. THE
SPEED OF THE FRONT WILL PUSH THE CHANCE FOR THE STRONGER SURFACE
BASED CONVECTION SOUTH ACROSS NORTHERN OKLAHOMA BY EARLY THIS
EVENING...HOWEVER MID-LEVEL ISENTROPIC LIFT AND ELEVATED MOISTURE
NORTH OF THE SURFACE BOUNDARY WILL RESULT IN CHANCES FOR POST-
FRONTAL SHOWERS AND STORMS THROUGH AT LEAST EARLY TONIGHT. THIS
WAS ALREADY EVIDENT WITH WIDELY SCATTERED SHOWERS ACROSS CENTRAL
KANSAS AT EARLY AFTERNOON...WITH THIS AREA TRANSITIONING SOUTH
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING.

THE WEEKEND WILL END WITH A SEASONABLY WARM DAY WITH MAXS CLOSER
TO EARLY AUGUST CLIMO FOR A WELCOME CHANGE ON SUNDAY. THE DRIER
LOW LEVEL AIR WILL ALLOW THE RELATIVELY COOLER AIRMASS TO MODIFY
RATHER QUICKLY ACROSS KANSAS...WITH MAXS HEATING UP AGAIN MONDAY.

TUESDAY-THURSDAY
THE MID-WEEK PERIOD IS INTERESTING AND CHALLENGING AS KANSAS
BECOMES POSITIONED IN THE PERIODICALLY DISTURBED NORTH-NORTHWEST
FLOW ALOFT BETWEEN THE BUILDING WESTERN CONUS RIDGE AND THE
EVOLVING EASTERN CANADIAN/NORTHEAST CONUS UPPER TROF. THIS WILL
GIVE AT LEAST PORTIONS OF THE AREA SOME CHANCES FOR CONVECTION
AND NEEDED RAINFALL...THOUGH PROBABLY REMAINING SPOTTY IN NATURE.
THIS FLOW REGIME SHOULD ALSO TEMPER THE POTENTIAL HEAT BUILD-UP
ACROSS THE AREA AND MAY ALSO ALLOW ANOTHER SOUTHWARD PUSH OF
MODEST COOLING INTO EASTERN KANSAS. THEREFORE WILL MAKE LITTLE
CHANGE TO THESE FORECAST PERIODS FOR NOW.

FRIDAY-SATURDAY
SOMEWHAT LESS CONFIDENCE BY THE DAY 6/7 FORECASTS AS THE GFS
SHOWS A MORE AMPLIFIED UPPER TROF ACROSS THE EASTERN CONUS WITH A
LIKEWISE MORE PROGRESSIVE/STRONGER FRONTAL PASSAGE ACROSS THE
MIDWEST AND OHIO VALLEY. EVEN SO...THE ECMWF DOES NOT DISCOUNT
THIS POSSIBILITY...SO WILL TREND TEMPERATURES CLOSER TO CLIMO BY
SATURDAY.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION CONCERN DURING THE TAF PERIOD WILL BE WINDS SHIFTING
FROM THE SOUTHWEST TO A NORTHERLY DIRECTION AND BECOMING GUSTY
DURING THE FIRST 6 HOURS OF THE PERIOD. SURFACE OBSERVATION
TRENDS. SURFACE COLD FRONT WITH ASSOCIATED PRE-FRONTAL
TROUGH...EDGING ITS WAY SOUTHEAST ACROSS FORECAST AREA EARLY THIS
AFTERNOON. PRE-FRONTAL TROUGH IS BECOMING MORE DIFFUSE DUE TO
SURFACE MIXING...BUT ESSENTIALLY WAS ORIENTED FROM PARSONS TO
WINFIELD...WITH COLD FRONT SITUATED FROM YATES CENTER TO
WELLINGTON. SURFACE OBSERVATIONS BEHIND COLD FRONT...DEPICTING
SUSTAINED WINDS IN THE 14 TO 20 MPH RANGE...WITH GUSTS 25 TO 30
MPH...THUS WILL USE THESE SPEEDS AS A GUIDE FOR WINDS IN THE FIRST
SIX HOURS.

NARROW BAND OF MVFR CIGS ACCOMPANYING FROPA...WITH DURATION LESS
THAN ONE HOUR...SO WILL COVER THIS SITUATION WITH A TEMPO GROUP.
OTHERWISE...LOW LEVEL MOISTURE LACKING AS FUEL FOR POTENTIAL THUNDERSTORM
ACTIVITY ACROSS EXTREME SOUTHEAST KANSAS. SPEED MAX EVIDENT ON WV
IMAGERY WILL BE TIMED WELL WITH LATE AFTERNOON MAX DIURNAL
HEATING/MIXING MAY BE ENOUGH TO SPARK ISOLATED THUNDERSTORMS NEAR
CHANUTE...BUT DUE TO LACK OF MOISTURE...WILL CONTINUE TO COVER
SCENARIO WITH VCTS WORDING.

SF

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  93  65  98 /  20   0   0  10
HUTCHINSON      64  92  64  98 /  20   0   0  10
NEWTON          65  92  64  97 /  20   0   0   0
ELDORADO        67  92  64  97 /  30  10   0   0
WINFIELD-KWLD   68  94  66  98 /  40  10   0  10
RUSSELL         59  91  65  99 /  10   0  10  10
GREAT BEND      61  91  65  99 /  10   0  10  10
SALINA          61  91  64  98 /  10   0   0  10
MCPHERSON       64  91  64  98 /  10   0   0  10
COFFEYVILLE     69  95  65  98 /  50  10   0   0
CHANUTE         67  92  63  95 /  40  10   0   0
IOLA            67  92  62  95 /  40  10   0   0
PARSONS-KPPF    68  94  64  97 /  50  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
KSZ091>096-098>100.

&&
Hazardous weather outlook, Aug 4, 4:17 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT SAT AUG 4 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
417 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THE EXCESSIVE HEAT WILL FINALLY ABATE ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS.

AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS POSSIBLE ALONG A
COLD FRONT ACROSS SOUTHEAST KANSAS EARLY THIS EVENING. THE MAIN
RISK WILL BE DAMAGING DOWN-BURST WINDS TO 70 MPH.

ANOTHER AREA OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
BE POSSIBLE BEHIND THE FRONT...ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. AN
ISOLATED STRONG STORM WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE FORECAST ON MONDAY
NIGHT OVER CENTRAL KANSAS WITH THESE CHANCES SPREADING GRADUALLY
SOUTH AND EAST ACROSS THE REST OF THE AREA BY TUESDAY NIGHT AND
WEDNESDAY. STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 4, 4:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT AUG 4 2012

KSZ100-042215-
LABETTE-
444 PM CDT SAT AUG 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 3 MILES WEST OF CHETOPA...OR 24 MILES SOUTH OF
PARSONS...AND MOVING EAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3699 9508 3700 9524 3708 9526 3712 9507
      3700 9507
TIME...MOT...LOC 2144Z 258DEG 16KT 3701 9512

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:27 PM CDTExcessive Heat WarningICTChautauqua, Cowley, Elk, Harper, Labette, Montgomery and 3 more23 hr
Aug 3, 10:52 PM CDTSpecial Weather StatementICTBarton, Reno, Rice38 min
Aug 3, 11:41 PM CDTSpecial Weather StatementICTReno, Rice49 min
Aug 4, 12:08 AM CDTSpecial Weather StatementICTHarvey, Sedgwick37 min
Aug 4, 1:04 AM CDTSpecial Weather StatementICTMarion41 min
Aug 4, 5:13 PM CDTSpecial Weather StatementICTLabette32 min
Aug 4, 6:21 PM CDTSpecial Weather StatementICTLabette39 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.